Texas, 2015

Winter Weather in Texas, February 23, 2015

February 23, 2015 · NWS EWX · 3 events in 3 counties and zones

A cold front brought below freezing temperatures and light precipitation. Precipitation was a mix of sleet and freezing drizzle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front brought below freezing temperatures and light precipitation. Precipitation was a mix of sleet and freezing drizzle. Sleet was first reported in Travis County and spread to Kerr and Williamson. There was some light icing on elevated surfaces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 23, 12:33 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 23, 12:33 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1233 AM CST MON FEB 23 2015

.UPDATE...
CURRENT RADAR OBS SHOWING SOME VERY LIGHT PRECIP DEVELOPMENT OVER
THE SOUTHERN EDWARDS PLATEAU AT THE MOMENT. IR SATELLITE SHOWS
SOME COOLING CLOUD TOPS OVER SOUTH CENTRAL TEXAS AS WELL. WENT
AHEAD AND REMOVED SLEET MENTION IN THE GRIDS AS THE WARM LAYER IS
VERY DEEP AND THINKING ALL PRECIP THAT FALLS SHOULD BE FREEZING
RAIN. ALSO MODIFIED THE POP GRIDS FOR THE NEXT 6 HOURS TO REFLECT
THE LATEST HI-RES AND ACTUAL RADAR DEPICTIONS.

SEEING SOME NON OFFICIAL TEMP REPORTS OF UPPER 20S ON THE PLATEAU.
LOOKS LIKE THE HRRR/RAP ARE DEPICTING THIS AS WELL SO ADJUSTED
HOURLY TRENDS A BIT COOLER. HAVE NOT RECEIVED ANY REPORTS AS OF
YET FROM CURRENT RADAR RETURNS BUT IMAGINE THIS WOULD BE FREEZING
DRIZZLE.

TB3

&&

.PREV DISCUSSION... /ISSUED 1120 PM CST SUN FEB 22 2015/

AVIATION.../06Z TAF CYCLE/

POOR AVIATION CONDITIONS OVER THE PERIOD WITH MVFR TO IFR CIGS
EXPECTED THROUGH THE NEXT 24-30 HOURS ACROSS ALL TERMINALS AND A
CHANCE OF -FZDZ AT KAUS 23/18-00Z. OVERALL CONFIDENCE IS NOT HIGH ON
IMPACTFUL FREEZING RAIN ACCUMULATIONS OCCURRING AT KAUS BUT
TEMPERATURES WILL BE ON THE 31-33F DEGREE CUSP. ANOTHER AVIATION
CONCERN WILL BE ELEVATED ICING CONDITIONS IN THE 500-4,000 FT LAYER
ON TAKE OFF AND APPROACH FOR ALL TERMINALS (BUT ESPECIALLY FOR
KAUS). LASTLY...GUSTY NORTH WINDS ARE ONGOING TO NEAR 30 KT AND
ELEVATED SUSTAINED WINDS NEAR 20 KT WILL CONTINUE THROUGH ALL OF
MONDAY. PRECIPITATION WILL SLOWLY TAPPER DOWN LATE MONDAY INTO
TUESDAY MORNING BUT SOME SPORADIC LIGHT PRECIPITATION COULD BE
POSSIBLE THROUGH TUESDAY MORNING FOR KAUS. /ALLEN/

PREV DISCUSSION... /ISSUED 1050 PM CST SUN FEB 22 2015/

UPDATE...
CONTINUED THE WINTER WEATHER ADVISORY. UPDATED THE PRODUCT KEEPING
THE SUBSTANCE THE SAME. FRESHENED THE DISCUSSION SECTION.

PREV DISCUSSION... /ISSUED 951 PM CST SUN FEB 22 2015/

UPDATE...
HOURLY TEMPERATURE FORECAST IS TRACKING WELL WITH OBSERVATIONS.
FREEZING LINE STRETCHES FROM HAMILTON TO BRADY TO SONORA TO OZONA.
STILL EXPECTING FREEZING TEMPS TO REACH OUR NORTHERN BORDER AROUND
MIDNIGHT AND EXTEND TO SOUTH AND EAST. THE CURRENT FORECAST LOOKS
TO BE IN GOOD SHAPE WITH THE WINTER WEATHER ADVISORY ADEQUATELY
COVERING THE SITUATION.

PREV DISCUSSION... /ISSUED 713 PM CST SUN FEB 22 2015/

UPDATE...
WINDS ARE A LITTLE STRONGER AND GUSTIER THAN WE HAD ANTICIPATED.
HAVE ADJUSTED THE FORECAST TO REFLECT THESE STRONGER WINDS FOR THE
NEXT SEVERAL HOURS. HAVE ALSO INCREASED THE GUSTS TO BETTER
REFLECT THE SITUATION. THE REST OF THE FORECAST LOOKS GOOD. COLD
AIR IS SLOWLY MAKING ITS WAY SOUTHWARD. THE FREEZING LINE IS
CURRENTLY FROM STEPHENVILLE TO COMANCHE TO SAN ANGELO. OUR TIMING
OF FREEZING TEMPS REACHING OUR NORTHERN COUNTIES AFTER MIDNIGHT
STILL LOOKS GOOD.

PREV DISCUSSION... /ISSUED 311 PM CST SUN FEB 22 2015/

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
BREEZY NORTH WINDS WITH GUSTS UP TO 30 MPH ARE EXPECTED THROUGH
LATE TONIGHT. A COOLER AIRMASS ACROSS CENTRAL TEXAS WILL PUSH TO
THE SOUTH LATER THIS AFTERNOON AND EVENING WITH TEMPERATURES
DROPPING TO THE MID TO UPPER 30S ACROSS THE HILL COUNTRY BEFORE
MIDNIGHT TONIGHT. RAIN CHANCES WILL CONTINUE THIS EVENING INTO
MONDAY AS A CONVERGENT BOUNDARY PUSHES ACROSS THE SOUTHERN
COUNTIES AND COASTAL PLAINS. HOWEVER...THE BIG CHALLENGE FOR LATER
TONIGHT INTO MONDAY MORNING IS THE POTENTIAL FOR FREEZING RAIN
ACROSS PARTS OF THE EDWARDS PLATEAU AND HILL COUNTRY. WITH UPPER
LEVEL ISENTROPIC UPGLIDE IN PLACE...EXPECT LIGHT RAIN TO MIX INTO
A WINTER MIX OF FREEZING RAIN AND SLEET AS TEMPERATURES DROP TO
THE FREEZING MARK. ICE ACCUMULATIONS WILL BE MINIMAL...WITH
POSSIBLE MINOR TRAVEL IMPACTS ACROSS THE ELEVATED
SURFACES...BRIDGES AND OVERPASSES. A WINTER WEATHER ADVISORY IS IN
EFFECT FROM 3 AM TONIGHT THROUGH 6 PM MONDAY FOR AREAS MAINLY
NORTH OF A PANDALE TO BLANCO TO GEORGETOWN. EVEN THOUGH THE WINTER
WEATHER ADVISORY COVERS TRAVIS COUNTY...WE ARE NOT EXPECTING
FREEZING RAIN ACROSS THE METRO AREA BUT THE NORTHWEST PART OF THE
COUNTY AND HIGHER ELEVATIONS. SAME THING FOR HAYS COUNTY.
TEMPERATURES WILL HAVE A HARD TIME ON MONDAY TRYING TO COME UP
FROM THE MID TO UPPER 30S ACROSS THE EDWARDS PLATEAU AND HILL
COUNTRY WITH LOWER 40S EXPECTED ALONG AND SOUTH OF HIGHWAY 90.
VISITORS AND RESIDENTS ARE URGE TO CLOSELY MONITOR THE WEATHER
CONDITIONS ON MONDAY AS THE SCENARIO COULD CHANGE RAPIDLY WITH
TEMPERATURES DROPPING DOWN ONLY FEW DEGREES THAN FORECAST. RAIN
CHANCES WILL COME TO AN END FROM WEST TO EAST MONDAY EVENING INTO
TUESDAY. HOWEVER...THERE IS A WINDOW FOR ANOTHER ROUND OF FREEZING
RAIN ACROSS THE NORTHEAST COUNTIES/HILL COUNTRY AREA. STAY TUNED
FOR LATEST FORECAST UPDATES AND INFORMATION AS THIS WINTER EVENT
UNFOLDS.

LONG TERM (TUESDAY THROUGH SUNDAY)...
PRECIPITATION WILL BE EXITING THE AREA BY TUESDAY NIGHT INTO
WEDNESDAY WITH A SLIGHTLY WARMING TREND EXPECTED FOR WEDNESDAY AND
THURSDAY...ESPECIALLY ACROSS THE RIO GRANDE PLAINS. DRY AND COOL
WEATHER EXPECTED THE LATTER PART OF THE WEEK WITH SLIGHT CHANCE
FOR RAIN ACROSS THE EASTERN ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              36  30  43  36  58 /  70  30  20  40  10
AUSTIN BERGSTROM INTL AIRPORT  37  30  43  34  57 /  70  30  20  40  20
NEW BRAUNFELS MUNI AIRPORT     39  32  45  36  61 /  70  30  20  30  10
BURNET MUNI AIRPORT            32  26  42  33  57 /  70  30  20  30  10
DEL RIO INTL AIRPORT           43  36  54  41  68 /  40  10  -   10  10
GEORGETOWN MUNI AIRPORT        35  28  42  34  57 /  70  30  20  40  10
HONDO MUNI AIRPORT             41  33  50  37  65 /  60  30  10  20  10
SAN MARCOS MUNI AIRPORT        37  31  44  36  59 /  70  30  20  40  10
LA GRANGE - FAYETTE REGIONAL   40  32  43  37  57 /  70  40  30  40  20
SAN ANTONIO INTL AIRPORT       40  33  46  38  62 /  60  30  20  20  10
STINSON MUNI AIRPORT           42  34  47  38  63 /  60  30  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...
GILLESPIE...HAYS...KENDALL...KERR...LLANO...REAL...TRAVIS...VAL
VERDE...WILLIAMSON.

&&

MESOSCALE/AVIATION...03
SYNOPTIC/GRIDS...24
Hazardous weather outlook, Feb 22, 10:01 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1001 PM CST SUN FEB 22 2015

TXZ171>173-183>192-240415-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
1001 PM CST SUN FEB 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT AND MONDAY.

LIGHT FREEZING RAIN AND DRIZZLE WILL BE POSSIBLE TO LIKELY ACROSS
PORTIONS OF THE HILL COUNTRY AND NORTHERN AREAS OF SOUTH CENTRAL
TEXAS TONIGHT AND THROUGH THE DAY MONDAY. THE MAIN IMPACT WINDOW
WILL BE GREATEST FROM 3AM TO 3PM FOR THE HILL COUNTRY AND FROM
10AM TO 6PM FOR NORTHERN PORTIONS OF THE INTERSTATE 35 CORRIDOR.

TEMPERATURES ARE EXPECTED TO SLOWLY DECREASE THROUGHOUT THE DAY ON
MONDAY AND INCREASE THE POSSIBILITY FOR SOME LIGHT ICE
ACCUMULATION AS GROUND TEMPERATURES COOL. FREEZING LIGHT RAIN AND
DRIZZLE WILL LIKELY CONTINUE THROUGH PORTIONS OF THE AFTERNOON
AND SOME MINOR TRAVEL IMPACTS COULD DEVELOP. SLICK BRIDGES AND
OVERPASSES...SIDEWALKS...AND LIGHTLY TRAVELED ROADWAYS WILL BE
POSSIBLE. ICE ACCUMULATION IS NOT EXPECTED TO EXCEED A TENTH OF AN
INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

SOME LIGHT PATCHY FREEZING DRIZZLE COULD BE POSSIBLE ALONG AND
NORTH OF A ROCKSPRINGS TO SAN MARCOS TO GIDDINGS LINE EARLY
TUESDAY MORNING. HOWEVER...LITTLE TO ONLY A TRACE OF ACCUMULATION
IS EXPECTED AND OVERALL IMPACTS SHOULD BE LIMITED. TEMPERATURES
WILL WARM ABOVE FREEZING RAPIDLY THROUGH LATE MORNING
TUESDAY...ENDING THE RISK OF FREEZING PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF ICE ACCUMULATIONS BEGIN.

TXZ193-194-202>209-217>225-228-240415-
BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-DIMMIT-
1001 PM CST SUN FEB 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLD ARCTIC AIR FROM THE NORTH COUPLED WITH RICH GULF MOISTURE WILL
BRING OVERCAST SKIES AND A COLD LIGHT RAIN AND DRIZZLE TO THE AREA
BEGINNING MONDAY MORNING.

CURRENTLY NO FREEZING PRECIPITATION IS EXPECTED BUT STAY TUNED FOR
FUTURE UPDATES AS THERE EXISTS AT LEAST SOME POTENTIAL OF THE
FREEZING LINE TO PUSH FARTHER SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ALLEN

In the hours before

Special weather statement, Feb 23, 3:57 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 AM CST MON FEB 23 2015

TXZ193-194-202>209-240000-
BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-
INCLUDING THE CITIES OF...BASTROP...GIDDINGS...BRACKETTVILLE...
UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...SEGUIN...
LOCKHART...LA GRANGE
357 AM CST MON FEB 23 2015

.COLD ARCTIC AIR WILL BRING NEAR FREEZING TEMPERATURES AND DRIZZLE
TO SOUTH CENTRAL TEXAS TODAY...

COLD ARCTIC AIR WILL CONTINUE TO PUSH SOUTH INTO SOUTH CENTRAL TEXAS
BEGINNING TODAY AND BRING TEMPERATURES TO NEAR
FREEZING. ALSO...RICH GULF MOISTURE WILL MOVE IN OVERTOP THIS
COLD AIR AND BRING OVERCAST SKIES WITH COLD DRIZZLE AND LIGHT
RAIN.

SUB FREEZING TEMPERATURES ARE CURRENTLY FORECAST FOR LOCATIONS ON
THE EDWARDS PLATEAU AND NORTH OF A LINE FROM SAN MARCOS TO
BASTROP TO GIDDINGS. THE BEST POTENTIAL FOR LIGHT FREEZING RAIN AND
DRIZZLE IS CURRENTLY CONFINED TO THESE MORE NORTHERN LOCATIONS
WHERE A WINTER WEATHER ADVISORY IS IN EFFECT.
HOWEVER...CONFIDENCE IN THE LOCATION OF THE FREEZING LINE IS LOW
AND THE FORECAST MAY CHANGE TO INCLUDE LOCATIONS FARTHER SOUTH IF
IT BEGINS LOOKING LIKE THAT WILL BE NEEDED.

IF FREEZING DRIZZLE AND RAIN WERE TO OCCUR...ONLY A LIGHT GLAZING
ON ELEVATED AND EXPOSED SURFACES WOULD BE EXPECTED. ROADWAYS SHOULD
REMAIN LARGELY UNAFFECTED BUT SLICK SPOTS MAY BE POSSIBLE ON
BRIDGES AND OVERPASSES AS WELL AS SIDEWALKS AND OUTDOOR STEPS.

FREEZING TEMPERATURES AND RAIN POTENTIAL SHOULD END BY MID DAY
TUESDAY.

PLEASE CONTINUE TO STAY WEATHER AWARE OVER THE NEXT 48 HOURS AND
CHECK BACK FOR ANY UPDATES.

TB3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Kerr

When
February 23, 4:29 AM CST to 6:42 AM CST
Where
Kerr forecast zone
Reported by
Law Enforcement
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

A cold front brought below freezing temperatures and light precipitation. Precipitation was a mix of sleet and freezing drizzle. Sleet was first reported in Travis County and spread to Kerr and Williamson. There was some light icing on elevated surfaces.

Winter Weather, Travis

When
February 23, 4:29 AM CST to 6:42 AM CST
Where
Travis forecast zone
Reported by
Law Enforcement
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

A cold front brought below freezing temperatures and light precipitation. Precipitation was a mix of sleet and freezing drizzle. Sleet was first reported in Travis County and spread to Kerr and Williamson. There was some light icing on elevated surfaces.

Winter Weather, Williamson

When
February 23, 4:29 AM CST to 6:42 AM CST
Where
Williamson forecast zone
Reported by
Law Enforcement
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

A cold front brought below freezing temperatures and light precipitation. Precipitation was a mix of sleet and freezing drizzle. Sleet was first reported in Travis County and spread to Kerr and Williamson. There was some light icing on elevated surfaces.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562849, 562850, 562851.